Rituxan #1 and vasculitis update #lupus

I had my first Rituxan treatment yesterday. I had to be there at 10, which meant leaving the house around 8. Getting up early is really hard on me. I was hooked up to the IV for about 4 hours. It’s a slower drip than the Benlysta because it’s a riskier drug, and they slow it down to lessen the side effects. Sitting there for that long, and adding in the drive to LA which is an hour and 15 minutes each way was painful. My back and neck are sore from it right now. I have to do it again next Thursday.

Image

I had them put the IV in my wrist again. I knew I was going to have to get up to go to the bathroom eventually, and when they put an IV in the bend of your elbow, it basically renders that arm useless, and I didn’t feel like tackling trying to pee without the use of one arm. And you don’t want to accidentally bend your elbow with a needle in it. Luckily, I have really good veins, so they always only have to stick me once.

I felt OK while the medicine was going in. My throat got a little dry. I was a little tired. They gave me solu-medrol as a pre-med and it made my back and legs hurt pretty badly, because it lowers your potassium and makes muscles crampy. It got pretty hard to sit there after a while. I brought books, crochet, video games, and music. I had a hard time relaxing at the start of the treatment because I knew I was going to sit there a long time, and I knew it was going to make me hurt. My back is still hurting from it now. Once I finally settled in, I played a nice long game of Mario Party.

The drive home sucked because of the pain in my legs and back from the solu-medrol. I had the pain for most of the night, actually. When I was getting the Benlysta, they gave me the solu-medrol with it at first too, but the pain from it was so bad I asked them to stop. Since Rituxan is a new drug and I am only having 4 treatments as apposed to once-a-month-forever, I’m putting up with the solu-medrol to be safe. It’s supposed to help prevent adverse reactions to infusion meds.

Today I’m not feeling too many side effects. It almost feels the same as the Benlysta. I’m tired, a little light-headed, a bit headachey, but so far that’s been it(aside from the solu-medrol cramps). Rituxan may have cumulative side effects, meaning I might feel worse after more infusions. I may spend a while after the infusions are complete feeling really tired.

On Monday I received the news that the SPECT scan showed that I have severe vasculitis in the small blood vessels in my brain. I’m not surprised, because I’ve had headaches every day for years, and most of the time, they’re really bad. They’ve kept me from doing a lot of things, from going to the movies, to exercising, and even just wearing a pony tail. It has made doing just about anything pretty difficult. When they’re bad, the only thing I can really do is curl up on the couch or lie in bed. The different medicines I’ve tried for it have never really helped. I’ve been living like this for a while.

The Rituxan is supposed to take care of the vasculitis, and hopefully put my lupus in remission. Vasculitis is a pretty serious diagnosis. In my case, I have cerebral vasculitis, which is indicative of CNS Lupus. The Benlysta treatments I was receiving before do not help CNS lupus, which is why I wasn’t feeling better while on it. Vasculitis can cause complications such as stroke, aneurysms, ischemic attack, and seizures. Needless to say I am relieved to have a diagnosis and already be in the process of receiving treatment. I feel like I’ve been waiting such a long time.

 

Advertisements

9 Comments

  1. Thank you for putting up this blog and documenting your struggle with Lupus. I’ve had it for 10+ years and suffer with headaches too among many other symptoms. I’m curious though if you have any other Cns symptoms or was it just the headaches? I’m glad your are so forthcoming with what you experience, it really lets me, as well as others I’m sure, know that we’re not alone in this never ending battle.

    • Thanks for reading, I really enjoy writing. It as been pretty therapeutic for me. Some of the other symptoms I have that may be related are cognitive and memory issues, and medication-induced sleep apnea. I’m 24, and when I was in school, from the time I was 12 and still going on now, I haven’t been able to concentrate on academic things. I can’t even really enjoy a good book anymore. I just don’t seem to remember what I read long enough to make sense of it. I struggle with things like talking on the phone and remembering why I went into a room, or what someone just said to me. I feel like I’m struggling to concentrate on the most basic things sometimes. I also was having a problem waking up gasping in the night and I linked it to taking tramadol or any pain killer that can make you sleepy, I didn’t use to have a problem with it but I wonder if CNS lupus has made me more sensitive to it suddenly. I also have a lot of neck pain, and upper back pain. I was actually first diagnosed with chiari malformation, which is a brain herniation, but I saw an expert and it is his opinion that I do not have it, so I thought that was the cause of my headaches for a while but turns out it’s vasculitis. Certain things make the headaches worse too, bending over, being upside down, lying ‘propped up’ in bed, looking up or down too long, stop-and-go traffic. I guess anything that rushes blood to the head. I also seem to constantly be running a fever which is alleviated by me taking rx ibuprofen (duexis) twice a day. If I forget, I wake up in the night because I’m too hot. I’m not sure if that’s CNS lupus or just general lupus.

      • Wow that sounds very similar to my experience and now I’m wondering if I should ask for a spect scan as well. My neurologist said it’s just migraines but I’m pretty sure he just wanted to move onto the next patient. I’m sorry you’ve had to deal with this for such a long time. I wasn’t diagnosed until I was 30, I’m 38 now. But am pretty sure I’ve had lupus since I was in my teens. Thanks again for being so open on your blog, I’m glad I found it. Good luck with the rituxin I hope it works for you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s